Arkansas, 2004

Flash Flooding in Arkansas, April 22, 2004

April 22, 2004 · NWS LZK · 5 events in 5 counties and zones

A solid area of showers and thunderstorms produced heavy to excessive rain across Perry, southern Yell, southern Faulkner, southern White and Scott Counties. Flooding occurred mainly on county roads and low water crossings in these areas.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A solid area of showers and thunderstorms produced heavy to excessive rain across Perry, southern Yell, southern Faulkner, southern White and Scott Counties. Flooding occurred mainly on county roads and low water crossings in these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 22, 3:30 AM CST, 2 hours earlier.

Area forecast discussion, Apr 22, 3:30 AM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
430 AM CDT THU APR 22 2004

.DISCUSSION...
H5 SYSTEM OVER EASTERN OKLAHOMA AND WESTERN ARKANSAS INTERACTING
WITH SURFACE BOUNDARY...CONTINUES TOUCHING OFF CONVECTION THIS
MORNING. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AND MOVED OVER THE
SAME AREAS OF WESTERN AND CENTRAL ARKANSAS...DUMPING AS MUCH AS ONE
TO THREE INCHES OF RAIN. SOME FLOODING HAS BEEN NOTED...PARTICULARLY
IN COUNTIES NORTH AND WEST OF LITTLE ROCK.

CONVECTION WILL CONTINUE LIFTING TO THE NORTH THIS MORNING...WITH
DRIER AIR WORKING ITS WAY INTO THE LOWER LEVELS...SHUTTING OFF
PRECIP LATER ON TODAY. HOWEVER...FOR THE REMAINDER OF THE
MORNING...WILL MENTION HEAVY RAINFALL IN THE CENTRAL AND NORTHERN
AREAS...AS RADAR ESTIMATES HAVE CONTINUED TO SHOW TWO TO FOUR INCHES
IN THE LAST SEVERAL HOURS IN SOME AREAS.

FOR TODAY...THE NORTH WILL REMAIN MOSTLY CLOUDY...WITH MAXES ONLY
REACHING THE LOWER 70S. AREAS OVER THE CENTRAL AND SOUTH COULD GET
INTO THE UPPER 70S/LOWER 80S. SURFACE BOUNDARY WILL BEGIN RETREATING
NORTHWARD TODAY. WITH A GOOD OPPORTUNITY FOR DIURNAL HEATING...AND
INTERACTION WITH ANOTHER UPPER LEVEL WAVE THIS AFTERNOON...ANOTHER
ROUND OF CONVECTION IS LIKELY TO INITIATE LATE THIS AFTERNOON/EARLY
TONIGHT ALONG AND TO THE NORTH OF THE BOUNDARY. BIGGEST CONCERN IS
HOW FAR NORTH THE BOUNDARY WILL MAKE IT. SHORT RANGE MODELS ARE
INDICATING PROGRESSION INTO NORTHERN ARKANSAS DURING THE EARLY
EVENING...BEFORE THE FRONT HAS TROUBLE MOVING OVER THE HIGHER
TERRAIN. THIS WOULD INDICATE THE AXIS OF HEAVIEST RAINFALL WILL BE
OVER NORTHWEST/NORTHERN ARKANSAS.

INITIALLY...STORMS COULD BE SEVERE OVER NORTHERN AND NORTHWEST
ARKANSAS TONIGHT AT THE ONSET OF THE EVENT. HOWEVER...EVENT WILL
EVOLVE INTO MORE OF A HEAVY RAINFALL EVENT AS THE SYSTEM ENTERS
NORTHERN ARKANSAS. AREAS NEAR THE MISSOURI BORDER...IN THE VICINITY
OF AND TO THE NORTH OF RETREATING SURFACE BOUNDARY COULD RECEIVE AS
MUCH AS ONE TO TWO INCHES OF RAIN DURING THE OVERNIGHT HOURS...WITH
ISOLATED HIGHER AMOUNTS. AT THIS TIME...AM THINKING THAT A FLOOD
WATCH WILL BE UNNECESSARY...AS AXIS OF HEAVIER RAIN OVER THE LAST 24
HOURS HAS BEEN FURTHER SOUTH OVER CENTRAL ARKANSAS. WILL...HOWEVER...
MENTION THE POSSIBILITY OF HEAVY RAIN IN THE FORECAST FOR TONIGHT
FOR AREAS MAINLY NORTH OF CLARKSVILLE TO BATESVILLE.

BRIEF RESPITE AGAIN EARLY FRIDAY...AS H5 RIDGING NOSES INTO EASTERN
ARKANSAS. APPROACHING UPPER TROUGH HEADING UP FROM THE SOUTHWEST ON
FRIDAY NIGHT WILL ONCE AGAIN MAKE SHOWERS AND THUNDERSTORMS LIKELY
FOR THE WEST AND THE NORTH. ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WILL COME ON SATURDAY...AS DEVELOPING SURFACE LOW
FINALLY BRINGS A FRONT IN FROM THE WEST. FRONT WILL MOVE ACROSS
SATURDAY NIGHT...AND WOULD NOT BE SURPRISED TO SEE ANOTHER ROUND OF
HEAVY RAINFALL. WILL HIGHLIGHT THIS IN THIS MORNINGS HAZARDOUS
WEATHER OUTLOOK.

FRONT WILL MOVE EAST OF THE FORECAST AREA ON SUNDAY EVENING...WITH
HIGH PRESSURE FOLLOWING...BRINGING AN END TO THE ACTIVE WEATHER
PATTERN OF THE LAST SEVERAL DAYS.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    80  63  80  62 /  50  50  50  50
HARRISON AR       71  56  69  56 /  70  80  60  70
HOT SPRINGS AR    79  64  79  61 /  50  40  40  50
PINE BLUFF AR     80  66  80  63 /  30  30  30  40
MOUNTAIN HOME AR  72  58  71  57 /  70  80  60  70
MONTICELLO AR     81  66  81  64 /  30  30  30  40
SEARCY AR         79  61  79  61 /  60  50  60  60
MOUNT IDA AR      78  65  78  61 /  60  40  50  60
RUSSELLVILLE AR   77  61  76  60 /  70  50  60  60
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

57
Hazardous weather outlook, Apr 22, 4:00 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU APR 22 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE
NORTHWEST HALF OF ARKANSAS LATE THIS AFTERNOON AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS OVER THE NORTHERN HALF OF
ARKANSAS WILL GRADUALLY DISSIPATE THIS MORNING. THERE WILL BE PLENTY
OF CLOUDS LEFT BEHIND...WITH BREAKS IN THE CLOUDS THIS AFTERNOON.

A SYSTEM ALOFT WILL ARRIVE FROM THE SOUTHERN PLAINS THIS AFTERNOON.
THE SYSTEM WILL INTERACT WITH A BOUNDARY LEFT BEHIND BY
PRECIPITATION THIS MORNING. SHOWERS AND THUNDERSTORMS WILL
REDEVELOP...MAINLY OVER NORTHERN AND CENTRAL ARKANSAS. STORMS ARE
EXPECTED TO BECOME SEVERE QUICKLY...WITH LARGE HAIL...DAMAGING WINDS
AND TORNADOES POSSIBLE.

SEVERE WEATHER WILL BE MOST LIKELY LATE THIS AFTERNOON AND TONIGHT
IN AREAS NORTH AND WEST OF MENA...CONWAY...AND SALEM.

AS THE NIGHT PROGRESSES...THE SEVERE WEATHER EVENT WILL GRADUALLY
EVOLVE INTO A HEAVY RAIN EVENT. PRECIPITATION WILL TEND TO FOCUS
ALONG A STALLED FRONTAL BOUNDARY CLOSE TO THE ARKANSAS AND MISSOURI
BORDER. ONE TO TWO INCHES OF RAIN WILL BE COMMON...WITH LOCAL
AMOUNTS OF 3 TO 5 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STORMS THAT DEVELOP TONIGHT WILL GRADUALLY DIMINISH FRIDAY MORNING.
THERE WILL BE A LULL FRIDAY AFTERNOON...WITH MORE STORMS IN THE
FORECAST FRIDAY NIGHT.

THE WEATHER PATTERN WILL NOT CHANGE THROUGH AT LEAST SATURDAY. A
FRONTAL BOUNDARY WILL REMAIN STALLED ACROSS NORTHERN ARKANSAS. GIVEN
THIS...STORMS THAT DEVELOP THE REMAINDER OF THE WEEK WILL BE MOST
LIKELY ACROSS THE NORTHERN HALF OF THE STATE.

SEVERE WEATHER WILL REMAIN A POSSIBILITY...WITH AREAS OF HEAVY TO
EXCESSIVE RAINFALL. FLASH FLOODING MAY OCCUR IN SOME LOCALES.

THE PATTERN WILL FINALLY CHANGE THIS WEEKEND. A COLD FRONT WILL PUSH
THROUGH THE REGION FROM THE WEST SATURDAY NIGHT AND SUNDAY...WITH
COOLER AND DRIER AIR TO FOLLOW BY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER THIS AFTERNOON AND
TONIGHT IN THE NORTHWEST HALF OF ARKANSAS.

46

The radar

The Little Rock radar (KLZK), 62 km away, was scanning. The volume nearest the first event began at 11:31 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
April 22, 5:30 AM CST
Where
Perry County, Countywide
Reported by
GENERAL PUBLIC
Coordinates
34.947, -92.931 (the zone’s center; the record gives no point)

Flash Flood, Yell

When
April 22, 5:30 AM CST
Where
Yell County, South Portion
Reported by
GENERAL PUBLIC
Coordinates
35.003, -93.411 (the zone’s center; the record gives no point)

Flash Flood, Faulkner

When
April 22, 5:30 AM CST
Where
Faulkner County, South Portion
Reported by
GENERAL PUBLIC
Coordinates
35.147, -92.332 (the zone’s center; the record gives no point)

Flash Flood, White

When
April 22, 5:30 AM CST
Where
White County, South Portion
Reported by
GENERAL PUBLIC
Coordinates
35.256, -91.745 (the zone’s center; the record gives no point)

Flash Flood, Scott

When
April 22, 5:30 AM CST
Where
Scott County, Countywide
Reported by
GENERAL PUBLIC
Coordinates
34.861, -94.063 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393352, 5393353, 5393354, 5393355, 5393356.